EconPapers    
Economics at your fingertips  
 

First-Degree Discrimination by a Duopoly: Pricing and Quality Choice

David Encaoua () and Hollander Abraham
Additional contact information
Hollander Abraham: Université de Montréal, abraham.j.hollander@umontreal.ca

The B.E. Journal of Theoretical Economics, 2007, vol. 7, issue 1, 21

Abstract: The paper examines under what conditions vertically differentiated duopolists engage in first-degree price discrimination. Each firm decides on a pricing regime at a first stage and sets prices at a second stage. The paper shows that when unit cost is an increasing and convex function of quality, the discriminatory regime is the unique subgame-perfect equilibrium of such two-stage game. In contrast to the case of horizontal differentiation, the discriminatory equilibrium is not necessarily Pareto-dominated by a bilateral commitment to uniform pricing. Also, the quality choices of perfectly discriminating duopolists are welfare maximizing. The paper explains why a threat of entry may elicit price discrimination by an incumbent monopolist.

Keywords: discrimination; duopoly; quality choice (search for similar items in EconPapers)
Date: 2007
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (9)

Downloads: (external link)
https://doi.org/10.2202/1935-1704.1276 (text/html)
For access to full text, subscription to the journal or payment for the individual article is required.

Related works:
Working Paper: First-Degree Discrimination by a Duopoly: Pricing and Quality Choice (2007) Downloads
Working Paper: First-Degree Discrimination by a Duopoly: Pricing and Quality Choice (2007) Downloads
Working Paper: First-Degree Discrimination by a Duopoly: Pricing and Quality Choice (2005) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bpj:bejtec:v:7:y:2007:i:1:n:14

Ordering information: This journal article can be ordered from
https://www.degruyter.com/journal/key/bejte/html

DOI: 10.2202/1935-1704.1276

Access Statistics for this article

The B.E. Journal of Theoretical Economics is currently edited by Burkhard C. Schipper

More articles in The B.E. Journal of Theoretical Economics from De Gruyter
Bibliographic data for series maintained by Peter Golla ().

 
Page updated 2025-03-19
Handle: RePEc:bpj:bejtec:v:7:y:2007:i:1:n:14